A Caltech Library Service

Cohesion, Insurance and Redistribution

Echenique, Federico and Eguia, Jon X. (2007) Cohesion, Insurance and Redistribution. Quarterly Journal of Political Science, 2 (4). pp. 287-305. ISSN 1544-9173.

See Usage Policy.

[img] Other (Replication Data (.zip)) - Supplemental Material
See Usage Policy.

PDF (Author's preprint) - Accepted Version
See Usage Policy.


Use this Persistent URL to link to this item:


Governments use redistributive policies to favor relatively unproductive economic sectors. Traditional economic wisdom teaches that the government should instead buy out the agents in these sectors, and let them relocate to more productive sectors. We show that redistribution to a sector whose agents have highly correlated incomes generates an insurance value. Taking this insurance value into account, a buy-out is not sufficient to compensate the agents in the sector for relocating. In fact, it may be efficient for the government to sustain agents in an activity that, while less productive, is subject to correlated income shocks. US data suggests that indeed, sectors that receive transfers are subject to more correlated income shocks than others.

Item Type:Article
Related URLs:
URLURL TypeDescription
Echenique, Federico0000-0002-1567-6770
Additional Information:© 2007 F. Echenique and J. X. Eguia. MS submitted 17 November 2006; final version received 25 June 2007. We thank the editors David Austen-Smith, Keith Krehbiel, and Nolan McCarty for their suggestions on how to improve the paper. We also thank Daron Acemoglu, Marcus Berliant, Fernando Botelho, Chris Chambers, Steve Coate, Frederico Gil Sander, Matthew Jackson, Alessandro Lizzeri, Andrea Mattozzi, Preston McAfee, Roger Myerson, Wolfgang Pesendorfer and participants in a seminar in Princeton for their valuable comments and suggestions. We specially thank Delia Grigg for excellent research assistance. Supplementary electronic data for this article is available at <>
Subject Keywords:Redistribution; insurance; cohesion
Issue or Number:4
Classification Code:JEL Classification: D72, D61.
Record Number:CaltechAUTHORS:ECHqjps07
Persistent URL:
Official Citation:Federico Echenique and Jon X. Eguia (2007) "Cohesion, Insurance and Redistribution", Quarterly Journal of Political Science: Vol. 2:No 4, pp 287-305. http:/
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:9299
Deposited By: Archive Administrator
Deposited On:11 Dec 2007
Last Modified:12 Dec 2019 17:07

Repository Staff Only: item control page